Colorado, 2011Winter Storm in Colorado, November 7 to 8, 2011
November 7 to 8, 2011 · NWS PUB · 3 events in 3 counties and zones
mainly across Huerfano and Las Animas Counties. Some snow reports in the warned area include 6 inches around Walsenburg (Huerfano County), 8 inches around Trinidad (Las Animas County), 10 inches in Kim (Las Animas County), and 14 inches around Branson (Las Animas County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system generated snow over portions of southeast Colorado...mainly across Huerfano and Las Animas Counties. Some snow reports in the warned area include 6 inches around Walsenburg (Huerfano County), 8 inches around Trinidad (Las Animas County), 10 inches in Kim (Las Animas County), and 14 inches around Branson (Las Animas County). Amounts of generally less than 6 inches were recorded around Rye and Beulah (Pueblo County), and Pritchett and Springfield (Baca County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 7, 11:06 AM MST, 54 minutes earlier.
Area forecast discussion, Nov 7, 11:06 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1106 AM MST MON NOV 7 2011
.UPDATE...
IT IS APPARENT THAT STORM SYSTEM COMING IN IS A BIT SLOWER THAN
WHAT WAS PROGGED EARLIER. LIKEWISE DELAYED ONSET OF PRECIP AND
ADJUSTED CLOUDS/TEMPS ACCORDINGLY.
&&
.AVIATION...
I DID MAKE A FEW ADJUSTMENTS TO THE ONSET OF PRECIP OVER THE TAF
SITES. EARLIER (957 AM AFD UPDATE) I DID NOT THINK I WAS GOING TO
MAKE ADJUSTMENTS TO THE EARLY PART OF THE TAFS. AS PER DISCUSSION
ABOVE...STORM IS COMING IN A BIT SLOWER THAN EARLIER PRGD.
&&
.PREV DISCUSSION... /ISSUED 957 AM MST MON NOV 7 2011/
UPDATE...
MAIN CHANGE WAS TO UPDATE TEMPS AS WE ARE WARMING UP RATHER
QUICKLY OVER MOST OF THE REGION. ADJUSTED TEMPS UP ON THE PLAINS
4 TO 8 DEGREES...TEMPS CHANGES WERE A LESS UP IN EL PASO AS THEY
ARE CLOUDING UP AS I WRITE.
AS FOR SNOW TOTALS ON PLAINS...IF SIMULATIONS ARE CORRECT...THE
BIG WINNER SHOULD BE KIOWA COUNTY. SOME OF THIS PRECIP WILL
INITIALLY BE RAIN.
\/34
AVIATION...
DO NOT PLAN TO MAKE ANY SIGNIFICANT CHANGES TO ONGOING TAFS.
PRECIP CHANCES WILL SIGNIFICANT DECREASE AT KALS AFTER SUNRISE.
KPUB MAY END A BIT EARLIER AS WE GET SHADOWED FROM THE PALMER
DIVIDE. KCOS SHOULD END BY 15Z.
PREV DISCUSSION... /ISSUED 458 AM MST MON NOV 7 2011/
SHORT TERM...
(TODAY...TONIGHT AND TUESDAY)
STILL A TRICKY FORECAST WITH MODEL DISAGREEMENTS
PERSISTING...ESPECIALLY REGARDING SNOWFALL AMOUNTS ON THE PLAINS.
FORECAST LEANS TOWARD THE 00Z/06Z NAM...WHICH HAS SUPPORT FROM ECMWF
AND SREF...WHILE GFS CONTINUES TO BE THE OUTLIER WITH MUCH LOWER
SNOW AMOUNTS OVER THE REGION. ALREADY SEEING THE BEGINNING OF WARM
ADVECTION PRECIP STREAKING NORTH OUT OF THE TEXAS PANHANDLE INTO
EASTERN COLORADO...WHILE MAIN UPPER TROUGH DIGS INTO ARIZONA. EXPECT
PRECIP TO GRADUALLY INCREASE THROUGH THE DAY...WITH ACCUMULATING
SNOW OVER THE MOUNTAINS BY AFTERNOON...WHILE LOWER ELEVATIONS SEE A
RAIN/SNOW MIX. STRONG UPWARD MOTION DEVELOPS OVER MUCH OF THE AREA
AFTER 00Z...WITH ANY MIX TURNING TO SNOW OVER THE PLAINS BY 03Z.
EXPECT PERIODS OF MODERATE/HEAVY SNOW OVERNIGHT AS UPSLOPE AND
SYNOPTIC LIFT MAXIMIZE AROUND 06Z-09Z. UPPER LOW LIFTS INTO
SOUTHEASTERN COLORADO TUES MORNING...WITH LOW AND MID LEVEL FLOW
BECOMING MORE NORTHERLY AND INCREASING BY 15Z. THIS SHOULD SHUT DOWN
SNOW OVER KCOS AND KPUB...WHILE PRODUCING A BURST OF HEAVIER SNOW
OVER NORTHEAST UPSLOPE FAVORED TERRAIN SOUTH OF THE ARKANSAS RIVER
AND OVER THE SOUTHERN SANGRES NEAR CUCHARA. MOST MODELS SHOW SOME
SORT OF WRAP AROUND BAND OVER THE EASTERN PLAINS IN THE 12Z-18Z TIME
PERIOD...WITH EVEN DRIER GFS SHOWING A FEW INCHES OF SNOW FROM LA
JUNTA NORTH TO EADS DURING THE MORNING. OVERALL...HEAVIEST SNOW
LOOKS TO OCCUR OVER THE SANGRES/WETS...WHERE AMOUNTS OVER A FOOT ARE
LIKELY. EASTERN PLAINS AMOUNTS DEPEND ON WHERE WRAP AROUND BAND SETS
UP...BEST GUESS IS ALONG A TRINIDAD/LA JUNTA/EADS LINE. COULD BE A
RATHER SHARP CUT-OFF ON BOTH THE NORTH AND SOUTH SIDES OF THIS
BAND...THOUGH THINK ENOUGH CONVECTION AND UPSLOPE WILL BE PRESENT TO
AT LEAST GET ADVISORY SNOW ALONG THE NORTH SIDE ACROSS TELLER/EL
PASO COUNTIES. DIDN'T MENTION ANY TSSN IN THE GRIDS...BUT GIVEN
RATHER STEEP APPEARANCE OF FORECAST SOUNDINGS...A FEW LIGHTNING
STRIKES NOT OUT OF THE QUESTION LATER TODAY/TONIGHT. MAX TEMPS
SHADED TOWARD SLIGHTLY WARMER MET NUMBERS TODAY...THEN BELOW ALL
GUIDANCE ON TUES. --10
LONG TERM...
(TUESDAY NIGHT THROUGH SUNDAY)
TUESDAY NIGHT-WEDNESDAY...PRECIPITATION LOOKS TO DIMINISH QUICKLY
FROM WEST TO EAST TUESDAY AFTERNOON THROUGH EARLY TUESDAY EVENING
WITH SUBSIDENT NORTHWEST FLOW DEVELOPING ACROSS THE STATE AS THE
POTENT UPPER SYSTEM CONTINUES TO LIFT OUT ACROSS THE CENTRAL HIGH
PLAINS THROUGH TUESDAY NIGHT. 00Z GFS AND NAM DO INDICATE ANOTHER
MINOR SHORT WAVE EMBEDDED WITHIN THE NORTHWEST FLOW ALOFT DIVING
ACROSS THE ROCKIES TUESDAY NIGHT WITH THE LATEST ECMWF MUCH FURTHER
SOUTH WITH SAID WAVE. AT ANY RATE...HAVE KEPT SILENT POPS ACROSS THE
EASTERN MTS AND PLAINS FOR TUESDAY NIGHT WITH SLIGHT POPS ACROSS THE
CENTRAL MTS WITH THE NORTHWEST OROGRAPHIC FLOW WRINGING OUT ANY
LINGERING MOISTURE. DRY WEATHER WITH A SLOW WARMING TREND EXPECTED
ACROSS THE AREA ON WEDNESDAY. HAVE TRIED TO CUT BACK TEMPS A TAD IN
EXPECTED SNOW COVERED AREAS OF THE SOUTHERN MTS...THE SOUTHERN I-25
CORRIDOR AND PORTIONS OF THE EASTERN PLAINS...AND WILL NEED TO
MODIFY DEPENDING ON WHERE THE HEAVIEST SNOWFALL DOES OCCUR.
THURSDAY-FRIDAY...DRY WEATHER WITH TEMPERATURES WARMING TO AT AND
ABOVE SEASONAL AVERAGES EXPECTED THROUGH THIS PERIOD AS UPPER LEVEL
RIDGING BUILDS ACROSS THE STATE.
SATURDAY-SUNDAY...LATEST MODELS INDICATING DIFFERENCES FOR THE
WEEKEND AND BEYOND WITH ACTIVE NORTHERN AND SOUTHERN STREAMS SENDING
SYSTEMS ACROSS THE ROCKIES THROUGH EARLY NEXT WEEK. MODELS DO
INDICATE A MAINLY ZONAL FLOW REGIME ACROSS THE REGION WHICH WOULD
KEEP THE BEST CHANCES OF PRECIPITATION ALONG AND WEST OF THE CONTDVD
WITH A GENERALLY DRY...WARM AND BREEZY WEATHER PATTERN FOR THE
EASTERN PLAINS. -MW
AVIATION...
EXPECT CIGS TO GRADUALLY LOWER OVER THE REGION THIS MORNING...WITH
MOST MOUNTAIN AREAS OBSCURED BY 18Z. MOUNTAINS WILL STAY OBSCURED
UNTIL AT LEAST 18Z TUE...WITH SOME BREAKS AFTERWARD. FOR THE TAF
SITES...VFR CONDITIONS THIS MORNING...WITH MVFR CONDITIONS
DEVELOPING TOWARD 21Z AS CIGS LOWER AND -SHSN DEVELOP. PROLONGED
PERIOD OF IFR CONDITIONS DUE TO SNOW WILL DEVELOP BY 03Z AT KCOS
AND KPUB...LASTING UNTIL AT LEAST 15Z TUES. WILL SEE SOME LIFR
CONDITIONS BOTH SITES IN THE 06-12Z TIME-FRAME. CONDITIONS AT KALS
WILL BE MAINLY MVFR THROUGH 15Z TUE...WITH OCCASIONAL IFR IN
HEAVIER SHSN.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM MST TUESDAY
FOR COZ089-093>098.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
TUESDAY FOR COZ087-088.
WINTER STORM WARNING UNTIL 11 AM MST TUESDAY FOR COZ072>075-079-
080.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
TUESDAY FOR COZ076>078-083>086.
WINTER WEATHER ADVISORY UNTIL 11 AM MST TUESDAY FOR COZ058-060-
066-068-081-082.
&&
34/34
Hazardous weather outlook, Nov 7, 7:17 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
717 AM MST MON NOV 7 2011
COZ058>089-093>099-081430-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
717 AM MST MON NOV 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING BUT POTENT STORM SYSTEM WILL BRING SNOW TO MUCH OF
SOUTHERN COLORADO TODAY AND TONIGHT. SNOW WILL START TO FALL LATE
THIS MORNING ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...WITH
PERIODS OF MODERATE TO HEAVY SNOW LATE TODAY AND TONIGHT. SNOWFALL
ACCUMULATIONS BY EARLY TUESDAY MORNING OF 4 TO 8 INCHES CAN BE
EXPECTED ACROSS THIS REGION.
SNOW WILL BEGIN TO SPREAD INTO NORTHWARD ACROSS MUCH OF THE AREA BY
THIS AFTERNOON...WITH RAIN MIXING WITH SNOW AT TIMES OVER THE PLAINS
UNTIL SUNSET. PERIODS OF MODERATE TO HEAVY SNOW ARE LIKELY OVERNIGHT
ACROSS THE EASTERN MOUNTAINS AND PLAINS...WITH THE HEAVIEST SNOW
FALLING OVER THE SOUTHERN SANGRE DE CRISTO RANGE AND THE HIGHER
ELEVATIONS OF THE WET MOUNTAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOWFALL WILL QUICKLY DIMINISH FROM WEST TO EAST THROUGH THE DAY
TUESDAY AS THE POTENT STORM SYSTEM MOVES EAST OF THE AREA. STORM
TOTAL ACCUMULATIONS OF 8 TO 16 INCHES CAN BE EXPECTED ACROSS THE
SAN JUAN AND LA GARITA MOUNTAINS AND THE SANGRE DE CRISTO AND WET
MOUNTAINS...WITH THE GREATEST AMOUNTS OVER THE SOUTHEASTERN
MOUNTAINS. TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES WILL BE
POSSIBLE ACROSS EASTERN SAWATCH AND THE MOSQUITO MOUNTAINS...PIKES
PEAK AND THE RAMPART RANGE...AS WELL AS THE RATON MESA REGION AND
SOUTHERN I-25 CORRIDOR...INCLUDING WALSENBURG AND TRINIDAD. TOTAL
SNOW ACCUMULATIONS OF 5 TO 9 INCHES WILL BE POSSIBLE ACROSS MUCH
OF THE SOUTHEASTERN PLAINS...WITH 3 TO 6 INCHES OVER NORTHERN
PORTIONS OF THE I-25 CORRIDOR FROM PUEBLO TO THE PALMER DIVIDE.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS THE
UPPER ARKANSAS RIVER VALLEY AND THE SAN LUIS VALLEY.
ISOLATED SNOW SHOWERS WILL AGAIN BE POSSIBLE ALONG AND WEST OF THE
CONTINENTAL DIVIDE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY ACROSS THE MOUNTAINS TODAY AND OVER THE ENTIRE AREA
TONIGHT.
10/23
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- November 7, 12:00 PM MST to November 8, 9:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- November 7, 1:00 PM MST to November 8, 8:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Eastern Las Animas County
- When
- November 7, 1:00 PM MST to November 8, 11:00 AM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, November 7, 20118 deaths · $80,000 · 2 events
- Tornadoes and Hail in Oklahoma, November 7 to 8, 2011EF4 · 43 events
- Hail in Texas, November 7, 20112 in hail · 10 events
- Hail and Damaging Winds in Texas, November 7 to 8, 20111 in hail · 6 events
- Blizzard and Coastal Flood in Alaska, November 7 to 9, 201172 kt wind · 6 events
- Dense Fog in Virginia, November 7, 20115 events
- Heavy Snow in New Mexico, November 7 to 8, 20115 events
- Hail and Damaging Wind in Texas, November 7 to 8, 20111.75 in hail · 4 events
- Flood and Hail in Kansas, November 7, 2011$300 · 1.75 in hail · 4 events
- Dense Fog in Maryland, November 7, 20112 events
- Hail in Oklahoma, November 7, 20111 in hail · 2 events
- Heavy Snow in Arizona, November 7, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353367, 353365, 353368.